Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 40, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 9, 2014, 4:44 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 4:44 PM MDT (22:44 UTC)
- Expired
- Aug 9, 2014, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WGUS55 KPIH 092244 FFWPIH IDC031-100145- /O.NEW.KPIH.FF.W.0040.140809T2244Z-140810T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 444 PM MDT SAT AUG 9 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO... * UNTIL 745 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING 4 MILES NORTHWEST OF THE SUBLETT EXIT ON INTERSTATE 84 EAST OF MALTA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL EASTERN CASSIA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... RAFT RIVER...WARM CREEK...SHIRLEY CREEK AND SUBLETT CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335 $$ HUSTON
2 follow-up statements
863 WGUS75 KPIH 100000 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 600 PM MDT SAT AUG 9 2014 IDC031-100145- /O.CON.KPIH.FF.W.0040.000000T0000Z-140810T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 600 PM MDT SAT AUG 9 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST CENTRAL CASSIA COUNTY... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OFF TO THE NORTHEAST AND DISSIPATED. HOWEVER...RADAR ESTIMATES OF OVER 3 INCHES OF RAINFALL PER HOUR WERE RECORDED OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335 $$ HUSTON
925 WGUS75 KPIH 100136 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 736 PM MDT SAT AUG 9 2014 IDC031-100146- /O.EXP.KPIH.FF.W.0040.000000T0000Z-140810T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 736 PM MDT SAT AUG 9 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR EAST CENTRAL CASSIA COUNTY... LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335 $$ HUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:30 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 1:30 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 130 PM MDT SAT AUG 9 2014 .SHORT TERM...TONIGHT THROUGH MONDAY. ANOTHER SHOT OF MONSOON MOISTURE MOVING INTO IDAHO WILL RESUL IN SCATTERED SHOWERS AND A FEW TSTMS OVER THE MTNS THIS AFTN AND EVE. THE BEST CHANCES WILL BE IN THE CENTRAL MTNS. COVERAGE WILL BE LESS THAN PREVIOUS FEW DAYS SINCE THE MOISTURE FIELD IS NOT AS GREAT. STILL HAVE POTENTIAL FOR ENOUGH RAINFALL TO CAUSE PROBEMS IN THE BEAVER CREEK BURN AREA...SO WILL CONTINUE THE FLASH FLOOD WATCH. ISOLD TSTMS EXPECTED ELSEWHERE. ON SUNDAY...THE UPPER RIDGE PULLS BACK A LITTLE WESTWARD. THIS WILL CUT OFF MOST OF THE MOISTURE FEED RESULTING IN ONLY ISOLD TO WIDELY SCATTERED TSTMS SUN AND MON. TEMPS WILL BE CLIMBING BACK TO NORMAL READINGS BY MON. .LONG TERM...TUESDAY THROUGH SATURDAY. AS AN UPPER LOW MOVES INTO NORTHERN CA ON TUE...THE UPPER RIDGE IS PUSHED EAST INTO THE ROCKIES. THIS WILL ESTABLISH SOUTHERLY FLOW OVER THE GREAT BASIN...AND A RETURN OF MONSOON MOISTURE. EXPECTING MORE WIDESPREAD ACTIVITY TUE AFTN/EVE...AND MORE ON WED AS THE UPPER LOW MOVES INTO NV. THE UPPER FLOW TURNS MORE WESTERLY ON THU... CUTTING OFF THE MOISTURE FLOW. STILL EXPECTING WIDELY SCATTERED TSTMS...MAINLY IN THE MTNS ON THU WITH THE UPPER LOW ALMOST OVERHEAD. DRIER CONDITIONS EXPECTED FRI AND SAT. INCREASED CLOUD COVER AND THE APPROACH OF THE UPPER LOW WILL RESULT IN SLIGHTLY COOLER TEMPS. HEDGES && .AVIATION...THUNDERSTORMS EXPECTED INTO THIS EVENING WITH VICINITY AT ALL TAF SITES. THINK SUN MOST LIKELY TO SEE ON STATION BUT ALL TAF SITES TS IS A THREAT THROUGH 03Z. EXPECT LESS THUNDERSTORM COVERAGE SUNDAY WITH ISOLATED STILL EXPECTED THROUGHOUT THE REGION. EXPECT LITTLE WIND OTHER THAN THUNDERSTORM OUTFLOW. GK && .FIRE WEATHER...EXPECT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS AGAIN WITH LOCALLY HEAVY RAINFALL AS THE MOIST AIR MASS PERSISTS OVER EASTERN IDAHO. UPPER RIDGE BUILDS IN FOR SUNDAY AND MONDAY SO EXPECT SOME DRYING BUT STILL EXPECT ISOLATED THUNDERSTORMS. SHOULD HAVE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE UPPER LEVEL RIDGE PUSHES EAST AND PACIFIC TROF PUSHES EAST. GK && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ031. &&
In the hours before
Special weather statement, Aug 9, 3:21 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT SAT AUG 9 2014
IDZ022-092215-
CASSIA ID-
321 PM MDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALMO
TO 12 MILES SOUTH OF ALMO...MOVING SLOWLY NORTHEAST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
ALMO...
ELBA...
LAT...LON 4211 11388 4243 11359 4207 11347 4198 11353
4198 11381
TIME...MOT...LOC 2120Z 208DEG 7KT 4216 11374 4193 11366
HUSTONSpecial weather statement, Aug 9, 3:38 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT SAT AUG 9 2014
IDZ017-020-031-032-092230-
BUTTE ID-BLAINE ID-CUSTER ID-
338 PM MDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF CRATERS OF MOON TO 15 MILES NORTH OF CAREY...MOVING SLOWLY
SOUTHEAST AT 5 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN THROUGH 430 PM MDT.
LOCATIONS IMPACTED THROUGH 430 PM MDT INCLUDE...
CRATERS OF MOON...
LAT...LON 4355 11406 4358 11381 4357 11380 4359 11379
4362 11356 4334 11326 4326 11399
TIME...MOT...LOC 2137Z 334DEG 6KT 4353 11363 4350 11393
HUSTONSpecial weather statement, Aug 9, 3:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT SAT AUG 9 2014
IDZ018-032-092245-
BUTTE ID-CUSTER ID-
348 PM MDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR STANLEY AND DICKEY AND MACKAY...MOVING
SLOWLY NORTHEAST AT 10 MPH.
SMALL HAIL AND GUSTY WINDS ALONG WITH BRIEF MODERATE RAIN ARE
EXPECTED WITH THESE CELLS AS THEY LIFT NORTHEAST TOWARD CHALLIS
THROUGH 445 PM MDT.
LOCATIONS IMPACTED THROUGH 445 PM MDT INCLUDE...
RURAL CENTRAL CUSTER COUNTY...
RURAL NORTHERN BUTTE COUNTY...
LAT...LON 4448 11400 4412 11299 4407 11300 4391 11354
4412 11417 4421 11517 4428 11517 4430 11523
4438 11527 4442 11523 4451 11525 4452 11529
4457 11531
TIME...MOT...LOC 2145Z 197DEG 10KT 4429 11504 4420 11413
4404 11362
HUSTONSpecial weather statement, Aug 9, 4:21 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
421 PM MDT SAT AUG 9 2014
IDZ022>025-092315-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
421 PM MDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
FRANKLIN COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
WEST CENTRAL BEAR LAKE COUNTY IN SOUTHEAST IDAHO
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
THATCHER TO RIDGEDALE...MOVING SLOWLY SOUTHEAST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN PARTICULARLY WEST OF INTERSTATE 15
NEAR THE UTAH LINE. FREQUENT LIGHTING WAS ALSO OBSERVED FROM A CELL
OVER THE BANNOCK RANGE WHICH WAS MOVING TOWARD PRESTON AND WILL
LIKELY IMPACT CLIFTON...DAYTON AND THE WESTERN AREAS OF PRESTON
THROUGH 445 PM MDT.
LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
SAMARIA...
CLIFTON...DAYTON...PRESTON...
CHERRY CREEK AND BANIDA...
LAT...LON 4200 11259 4207 11261 4242 11185 4224 11142
4199 11194
TIME...MOT...LOC 2215Z 271DEG 4KT 4237 11183 4208 11247
HUSTONSpecial weather statement, Aug 9, 4:25 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT SAT AUG 9 2014
IDZ022-092315-
ONEIDA ID-CASSIA ID-
425 PM MDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODEST THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
MARION TO 18 MILES WEST OF BLACK PINE...MOVING SLOWLY EAST-NORTHEAST
AT 10 MPH.
SMALL HAIL...GUSTY WINDS AND MODERATE RAIN ARE EXPECTED WITH THESE
CELLS AS THEY MOVE TOWARD MALTA AND THE BLACK PINE MOUNTAINS THROUGH
515 PM MDT.
LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
ELBA...
LAT...LON 4230 11396 4244 11349 4200 11286 4199 11289
4198 11350
TIME...MOT...LOC 2222Z 248DEG 9KT 4227 11376 4195 11330
HUSTONSpecial weather statement, Aug 9, 4:30 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 430 PM MDT SAT AUG 9 2014 IDZ022-092315- CASSIA ID- 430 PM MDT SAT AUG 9 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG AND PERSISTENT THUNDERSTORM 9 MILES SOUTHEAST OF IDAHOME. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN ALONG INTERSTATE 84 NEAR THE SUBLETT EXIT. LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE... RURAL EASTERN CASSIA COUNTY NEAR THE SUBLETT EXIT ON INTERSTATE 84... LAT...LON 4245 11305 4228 11309 4230 11334 4241 11334 TIME...MOT...LOC 2228Z 269DEG 1KT 4237 11321 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:01 PM MDT | Special Weather Statement | PIH | Oneida | 44 min |
| Aug 8, 6:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka, Power | 4 min |
| Aug 8, 6:21 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Cassia, Minidoka, Power | 39 min |
| Aug 8, 6:35 PM MDT | Special Weather Statement | PIH | Bear Lake | 55 min |
| Aug 8, 7:04 PM MDT | Special Weather Statement | PIH | Bingham | 56 min |
| Aug 8, 7:35 PM MDT | Special Weather Statement | PIH | Bear Lake | 55 min |
| Aug 8, 7:45 PM MDT | Special Weather Statement | PIH | Franklin | 60 min |
| Aug 8, 8:01 PM MDT | Special Weather Statement | PIH | Bannock | 59 min |
| Aug 8, 8:27 PM MDT | Special Weather Statement | PIH | Bear Lake | 63 min |
| Aug 8, 8:52 PM MDT | Special Weather Statement | PIH | Caribou | 53 min |
| Aug 8, 9:22 PM MDT | Special Weather Statement | PIH | Camas | 53 min |
| Aug 8, 9:52 PM MDT | Flash Flood Warning | PIH | Blaine | 2 hr |
| Aug 9, 3:06 AM MDT | Flash Flood Watch | PIH | 17 hr | |
| Aug 9, 1:17 PM MDT | Flash Flood Warning | PIH | Blaine | 4 hr |
| Aug 9, 3:17 PM MDT | Special Weather Statement | PIH | Oneida | 58 min |
| Aug 9, 3:21 PM MDT | Special Weather Statement | PIH | Cassia | 54 min |
| Aug 9, 3:38 PM MDT | Special Weather Statement | PIH | Blaine | 52 min |
| Aug 9, 3:48 PM MDT | Special Weather Statement | PIH | Custer | 57 min |
| Aug 9, 4:21 PM MDT | Special Weather Statement | PIH | Franklin | 54 min |
| Aug 9, 4:25 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 9, 4:30 PM MDT | Special Weather Statement | PIH | Cassia | 45 min |
| Aug 9, 5:12 PM MDT | Flash Flood Warning | PIH | Blaine | 2 hr |
| Aug 9, 5:30 PM MDT | Special Weather Statement | PIH | Minidoka | 60 min |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.